[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
The Pediatric Forum
December 2000

Hypermagnesemia With Lethargy and Hypotonia Due to Administration of Magnesium Hydroxide to a 4-Week-Old Infant

Arch Pediatr Adolesc Med. 2000;154(12):1272-1274. doi:

The administration of over-the-counter medications to infants and small children is widespread, occasionally leading to life-threatening toxic effects. Classic examples are acetaminophen and aspirin. We present the case of a 4½-week-old male infant who had a 24-hour history of decreased responsiveness ultimately shown to be due to hypermagnesemia.

The patient had been carried to term (birth weight, 3.04 kg), and was born to a primiparous healthy white woman following an uncomplicated pregnancy. He was discharged home at 2 days of age and did well until 3 weeks of age when he developed otitis media. He completed a 10-day course of amoxicillin 2 days prior to admission. His parents are second cousins. This infant had 2 maternal cousins with congenital heart disease. One of these infants died at 4 months of age and the other had a ventricular septal defect.

First Page Preview View Large
First page PDF preview
First page PDF preview
×